Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 50, NWS North Platte, NE

May 22, 2008Chase County, Hayes County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2008, 4:03 PM MDT for Chase County, Hayes County, Perkins County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2008, 4:03 PM MDT (22:03 UTC)
Expired
May 22, 2008, 4:45 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Chase County, NE, Hayes County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:29 PM MDTTORNADO3 Ssw Wauneta, NETRAINED SPOTTERS REPORTED A TORNADO LOCATED 4 MILES SOUTH AND 2 MILES WEST OF WAUNETA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:13 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 599 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
599 m²/s²
0-3 km storm-relative helicity
651 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 222203
SVRLBF
NEC029-085-135-222245-
/O.NEW.KLBF.SV.W.0050.080522T2203Z-080522T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM MDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF IMPERIAL...
  WESTERN HAYES COUNTY IN SOUTHWEST NEBRASKA...
  EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF GRANT...

* UNTIL 445 PM MDT/545 PM CDT/

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ENDERS RESERVOIR STATE RECREATION AREA...OR 13 MILES SOUTHEAST OF
  IMPERIAL...AND MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF IMPERIAL BY 410 PM MDT...
  MADRID AND 6 MILES EAST OF GRANT BY 435 PM MDT...
  WILD HORSE SPRING BY 440 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4099 10181 4099 10127 4034 10122 4034 10159
TIME...MOT...LOC 2203Z 167DEG 49KT 4044 10149

$$

JWS
1 follow-up statement
000 
WWUS53 KLBF 222224
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 PM CDT THU MAY 22 2008

NEC029-085-135-222245-
/O.CON.KLBF.SV.W.0050.000000T0000Z-080522T2245Z/
PERKINS NE-HAYES NE-CHASE NE-
421 PM MDT THU MAY 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM
MDT/545 PM CDT/ FOR EASTERN CHASE...WESTERN HAYES AND EASTERN PERKINS
COUNTIES...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WAUNETA...OR 16 MILES SOUTHEAST OF IMPERIAL...MOVING 
NORTH AT 50 MPH. ADDITIONAL SEVERE THUNDERSTORMS WERE INDICATED OVER 
NORTHEAST CHASE COUNTY...10 MILES NORTHEAST OF IMPERIAL. THESE 
STORMS WERE ALSO MOVING NORTH AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES EAST OF IMPERIAL BY 430 PM MDT...
  7 MILES EAST OF HIGHWAY 61 MILE MARKER 50 BY 445 PM MDT...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY
EVENING/1000 PM CDT THURSDAY EVENING/ FOR THE PANHANDLE AND SOUTHWEST
NEBRASKA.

LAT...LON 4099 10181 4099 10127 4034 10122 4034 10159
TIME...MOT...LOC 2221Z 170DEG 44KT 4041 10144

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:59 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 22, 2:59 PM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT THU MAY 22 2008

.SYNOPSIS...

984 MB SURFACE LOW OVER SOUTHEAST COLORADO FRONTAL BOUNDARY EXTENDS
FROM AKRON TO GLD. DEWPOINTS IN THE 50S OVER WESTERN NEBRASKA WITH
LOW STRATUS AND REDUCED VISIBILITIES NORTH OF THE FRONTAL BOUNDARY.
NUMEROUS WATCHES AND WARNINGS TO SOUTH AND WEST.

&&

.DISCUSSION...
MODELS ARE IN GOOD AGREEMENT IN NEAR TERM AND HAVE USED A BLEND
FOR THE FORECAST. WARM FRONTAL BOUNDARY TO THE SOUTH OVER
NORTHWEST KANSAS. ABUNDANT MOISTURE IN PLACE WITH PWS 150% ABV
NORMAL. RAPID CONVECTION TAKING PLACE OVER NORTHWEST KS ALONG WARM
FRONTAL BOUNDARY AND DRY LINE TO THE SOUTH. WINDS JUST BELOW
ADVISORY CRITERIA NAD WILL LET ADVISORY GO WITH ZONE PACKAGE AS
WELL AS DENSE FOG ADVISORY. HAVE SHADED LOWS BACK SOME TONIGHT AS
WELL AS FRIDAY WITH SIMILAR SCENARIO IN PLACE. WILL WAIT TILL LAST
FOR ANTICIPATED WEATHER WATCH TO FINE TUNE WEATHER GRIDS. HAVE
LIKELYS GOING FOR TONIGHT. SPECIAL SOUNDING AT 18Z HAS STRONG CAP
BUT WAVE OVER SOUTHERN COLORADO WILL INTERACT WITH LIFTING WARM
FRONTAL BOUNDARIES TO INIATE SIGNIFICANT WEATHER EVENT TONIGHT.
SEVERE THREAT TO THE NORTH OF INTERSTATE 80 AS ELEVATED STORMS MOVE
OFF THE FRONTAL BOUNDARY. MU CAPES IN THE AREA RUNNING 1000J/KG.

FRIDAY SIMILAR SETUP TO TODAY WITH SURFACE LOW CONTINUING OVER
NORTHEAST COLORADO. STATIONARY BOUNDARY TO FOCUS FOR TSRA
DEVELOPMENT. HAVE GENERALLY FOLLOWED HPC QPF GUIDANCE. THUNDERSTORMS
EXIT NORTHEAST IN THE AM AND REDEVELOP TO THE SOUTHWEST IN THE
AFTERNOON. SATURDAY SYSTEM PROGRESSES FURTHER EAST WITH MAIN THREAT
TO THE EAST OF 83 FROM NORTH PLATTE TO VALENTINE. HAVE USED A
BLEND FOR THE FORECAST ON SUNDAY.

STATIONARY BOUNDARY TO BECOME FOCUS FOR THUNDERSTORM DEVELOPMENT
MONDAY THROUGH WEDNESDAY AS UPPER RIDGE OVER PACIFIC NORTHWEST
SHARPENS RIDGE THROUGH THE PLAINS AND SENDS WAVES THROUGH
SOUTHWEST FLOW. LOWS IN THE 50S AND HIGHS IN THE 70S WITH CLOUD
COVER AND PRECIPITATION.

&&

.AVIATION...

WIDESPREAD STRATUS SHIELD ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
WILL KEEP IFR TO LIFR CONDITIONS INTO TONIGHT WITH THE EXCEPTION OF
CEILING LIFTING AS CONVECTION ROLES NORTHWARD OVERNIGHT. THE
POTENTIAL EXISTS FROM MIDNIGHT THROUGH 12Z PERIODS OF HEAVY RAIN TO
REDUCE VISIBILITIES AT LBF AND VTN TERMINALS TO A 1/2 MILE OR LESS
IN +TSRA. THEN THE STRATUS WILL LINGER IN FRIDAY MORNING BEFORE
DRIER AIR SPREADS NORTHEAST INTO THE SOUTHWEST AS THE WARM FRONT
MOVES NORTH FOR SOME CLEARING INTO AREAS SOUTH OF A LINE FROM LISCO
TO BRADY INTO THE AFTERNOON THAT WOULD INCLUDE THE LBF TERMINAL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH SOUTHWEST
NEBRASKA...SEVERE THUNDERSTORM WATCH WESTERN NEBRASKA WEST OF
HIGHWAY 83 UNTIL 10 PM CDT (9PM MDT).

&&

KECK/POWER
Hazardous weather outlook, May 22, 2:06 PM MDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 PM CDT THU MAY 22 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-231015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
306 PM CDT THU MAY 22 2008 /206 PM MDT THU MAY 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT IN WESTERN
NEBRASKA...IN AREAS WEST OF HIGHWAY 83. A WARM FRONT LIFTING
NORTHEAST WILL BE THE FOCUS FOR RAPID THUNDERSTORM DEVELOP WITH
STORMS NORTH OF THE WARM FRONT TO BECOME ELEVATED AND CREATE A
THREAT FOR LARGE HAIL AND WINDS THIS EVENING. AREAS JUST NORTH OF
THE WARM FRONT WILL HAVE THE POTENTIAL FOR ISOLATED TORNADOES INTO
THE SOUTHWEST...IN AREAS GENERALLY SOUTH OF INTERSTATE 80. ANOTHER
SIGNIFICANT CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING AS
STORMS MOVE ACROSS THE SAME PATHS AND HIGH PRECIPITABLE WATER
RATIOS EXIST. LISTEN FOR THE LATEST UPDATES ON THIS POTENTIALLY
SIGNIFICANT SEVERE WEATHER EVENT THAT WILL LINGER EACH DAY INTO
THE HOLIDAY WEEKEND PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...THE WARM FRONT WILL LIFT NORTHEAST AND BE THE FOCUS
FOR SEVERE THUNDERSTORM DEVELOPMENT INTO SOUTHWEST NEBRASKA AND
THE SOUTHERN PANHANDLE BY LATE AFTERNOON. EXTENSIVE STRATUS AND
FOG WILL COVER THE AREA THROUGH MID MORNING. AS THE FRONT MOVES
NORTHEAST IN THE AFTERNOON THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS EAST OF A LINE FROM LISCO IN GARDEN COUNTY THROUGH
HAYES CENTER IN HAYES COUNTY. THE THREAT FOR LARGE HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE...WITH THE MAIN FOCUS LOCATED
ALONG EAST OF HIGHWAY 61.

AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE SOUTHWEST
DESERT REGION...THUNDERSTORMS WILL OCCUR DAILY INTO THE HOLIDAY
WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN PLACE
ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR
SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH
FLOODING WILL ALSO BE POSSIBLE DUE TO ALREADY SATURATED GROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, May 22, 12:46 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
146 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     NON-TSTM WND DMG 10 NE OSHKOSH           41.51N 102.21W
05/21/2008                   GARDEN             NE   PUBLIC

            ROOF TORN OFF HAY SHED THAT WAS BOLTED TO IRON RAFTERS.
            ONE GRAIN BIN DESTROYED AND 5 OTHERS DAMAGED. RAIN
            GUTTERS BLOWN OFF HOME. 4 POWER POLES REPORTED DOWN.

0835 PM     NON-TSTM WND DMG 11 NE OSHKOSH           41.52N 102.19W
05/21/2008                   GARDEN             NE   PUBLIC

            ROOF BLOWN OFF LARGE SHED.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:54 PM MDTSevere Thunderstorm WarningLBFDeuel36 min
May 22, 2:53 AM MDTWind AdvisoryLBFArthur, Chase, Cherry, Deuel, Garden, Grant and 3 more12 hr
May 22, 11:48 AM MDTDense Fog AdvisoryLBFArthur, Blaine, Chase, Custer, Deuel, Frontier and 10 more3 hr
May 22, 2:48 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins42 min
May 22, 3:52 PM MDTSevere Thunderstorm WarningLBFArthur, Hooker, Keith, Lincoln, McPherson38 min
May 22, 4:30 PM MDTTornado WarningLBFChase, Hayes, Perkins45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.